Hail, Delta
- When
- June 14, 3:22 PM EST
- Where
- Delta County, 19 mi NE of Rapid River
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.117, -86.683
Nickle sized hail was reported.
A cold front passed across Upper Michigan on June 14, generating scattered showers and thunderstorms. A few of the storms in Delta County became severe in the afternoon with damaging winds and nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front passed across Upper Michigan on June 14, generating scattered showers and thunderstorms. A few of the storms in Delta County became severe in the afternoon with damaging winds and nickel-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 14, 3:01 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 401 PM EDT MON JUN 14 2004 .DISCUSSION... MAIN CONCERN IS WITH THE POTENTIAL OF SHOWERS AND THUNDERSTORMS OVER UPPER MICHIGAN. WATER VAPOR IMAGERY AND RUC/ETA SHOWING A BROAD LONGWAVE TROUGH OVER MUCH OF CENTRAL CANADA AND A ZONAL FLOW ACOSS NORTHERN CONUS. A 115KT UPPER LEVEL JET MAX IS OVER SOUTHERN MINNESOTA AND NORTHERN WISCONSIN. A WEAK SHORTWAVE CAUGHT IN THIS ZONAL FLOW RACED WEST AND CENTRAL U.P. THE SHORTWAVE GENERATED SCATTERED SHOWERS OVER THE U.P. THIS AFTERNOON. ANOTHER RAPIDLY MOVING WEAK SHORTWAVE IS OVER MINNESOTA FOLLOWED BY ANOTHER OVER MONTANA. SURFACE ANALYSIS SHOWING A BOARD RIDGE OVER CENTRAL CANADA PUSHING A COLD FRONT ACOSS LAKE SUPERIOR. TO THE SOUTH A LOW IS OVER NORTHWEST INDIANA AND DRAWING WARM MOIST AIR INTO THE OHIO VALLEY AND LOWER MICHIGAN. SURFACE DEW POINTS HAVE CLIMBED INTO THE UPPER 50S ACROSS THE REGION. 305K ISENTROPIC ANALYSIS INDICATE ASCENT OVER CENTRAL LAKE SUPERIOR AND TO THE SOUTHEAST OF THE FORECAST AREA. THE CONDENSATION PRESSURE DEFICT AT 305K IS AROUND 75MB. ONE BRANCH OF THE LOW LEVEL JET IS OVER LAKE ERIE AND THE NORTH BRANCH IS OVER EASTERN U.P. THE SHORTWAVE OVER MINNESOTA WILL MOVE TO CENTRAL UPPER MICHIGAN LATE TONIGHT. A SURFACE RIDGE WILL SLIDE INTO THE UPPER GREAT LAKES REGION. THE COLD FRONT WILL REACH NORTHERN LOWER MICHIGAN BY SUNRISE. SBCAPE AND MUCAPE VALUES ARE GENERALLY AROUND 200 J/KG OR LESS. CONDITIONS SHOULD REMAIN DRY OVERNIGHT. ANOTHER SHORTWAVE WILL TREK INTO THE FORECAST AREA ON TUESDAY. MEAN SURFACE-500MB RH WILL BE AROUND 50 PERCENT. Q-VECTORS CONVERGENCE WILL INCREASE OVER THE FAR WEST PART OF THE FORECAST AREA...BUT MARGINAL OVER THE REST OF THE CWA. THE SURFACE LOW WILL MVOE INTO WESTERN ONTARIO DRAGGING A COLD FRONT INTO MINNESOTA AND WESTERN IOWA. SHOWERS AND THUNDERSTORMS SHOULD SPREAD INTO THE WESTERN CWA BY LATE AFTERNOON. THE SHORTWAVE WILL MOVE ACROSS UPPER MICHIGAN ON TUESDAY NIGHT AND WEDNESDAY. Q-VECTOR CONVERGENCE WILL INCREASE AND ISENTROPIC LIFT. THE MEAN SURFACE-500MB RH WILL INCREASE TO >80 PERCENT. THE SURFACE COLD FRONT WILL LIKEWISE MOVE ACROSS THE FORECAST AREA. CONDENSATION PRESSURE DEFICIT WILL LOWER TO 30 MB. ALL MODELS AGREE ON A CLOSED MID LEVEL LOW OVER OVER NORTHERN CANADA WEDNESDAY NIGHT. ETA DEPICTS ANOTHER LOW OVER JAMES BAY. GFS/ECMWF ONLY DEPICTS A SHORTWAVE IN THAT AREA. ALL MODEL FAVOR A SHORTWAVE EXTENDING FROM THE LOW OR SHORTWAVE BACK INTO THE FORECAST AREA. THE UKMET IS WEAKEST AND SLOWEST IN THE MOVEMENT OF THIS SHORTWAVE. PREFER THE CONSENSUS. SURFACE PROJECTIONS SHOW A LOW OVER SOUTHERN MANITOBA WITH A COLD FRONT STRETCHING WEST AND RIDGE OVER THE UPPER GREAT LAKES. THE MEAN RH SUGGEST THAT THE AIR MASS WILL BE FAIRLY DRY. THUS IN SPITE OF THE INSTABILITY ALOFT...SURFACE FEATURE AND LACK OF MOISTURE WILL KEEP PRECIPITATION OUT. A MID LEVEL RIDGE WILL SWING ACROSS THE FORECAST AREA ON THURSDAY AS THE COLD FRONT MOVES THROUGH NORTHERN MINNESOTA. ANOTHER SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT TRACKS ACROSS THE UPPER MICHIGAN. ECMWF/GFS SHOWING ANOTHER WEAK SHORTWAVE WILL SWING ACROSS THE ONTARIO AND SKIRT THE U.P. ON FRIDAY NIGHT AND SATURDAY. MEANWHILE...AT THE SURFACE A RIDGE WILL BE OVER THE AREA ALONG WITH LOW RH. THUS DO NOT EXPECT ANY PRECIPITATION DURING THAT PERIOD. ECMWF/GFS SHOWING A CLOSED LOW AND ACCOMPANY SURFACE REFLECTION WILL ROTATE SLOWLY THROUGH THE FORECAST AREA LATE SUNDAY NIGHT AND MONDAY. THUS LOOKING FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 432 AM EDT MON JUN 14 2004 MIZ001>007-009>014-084-085-151200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 428 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY THERE WILL BE SCATTERED THUNDERSTORMS OVER CENTRAL U.P. EARLY THIS EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON WEST. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) DLG
The Marquette radar (KMQT), 81 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickle sized hail was reported.
A 15 inch diameter tree was blown down.
Nickle sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405593, 5405595, 5405594.